Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 81, NWS Flagstaff, AZ

July 29, 2021Apache County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 29, 2021, 1:13 PM MST for Apache County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 1:13 PM MST (20:13 UTC)
Expired
Jul 29, 2021, 1:45 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Apache County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1821 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS55 KFGZ 292013
SVRFGZ
AZC001-292045-
/O.NEW.KFGZ.SV.W.0081.210729T2013Z-210729T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
213 PM MDT Thu Jul 29 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Apache County in northeastern Arizona...

* Until 245 PM MDT.

* At 213 PM MDT, a severe thunderstorm was located near Round Rock,
  or 24 miles north of Chinle, moving northwest at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Round Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3666 10935 3639 10940 3642 10967 3667 10966
TIME...MOT...LOC 2013Z 144DEG 21KT 3650 10953 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
495 
WWUS55 KFGZ 292039
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
239 PM MDT Thu Jul 29 2021

AZC001-292048-
/O.EXP.KFGZ.SV.W.0081.000000T0000Z-210729T2045Z/
Apache-
239 PM MDT Thu Jul 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY WILL EXPIRE AT
245 PM MDT...
                
The thunderstorm which prompted the Severe Thunderstorm Warning near 
Round Rock has weakened and moved to the northwest. Therefore, the 
warning will be allowed to expire.

However small hail and heavy rain are still possible with this 
thunderstorm as it heads toward Rock Point.

LAT...LON 3666 10935 3639 10940 3642 10967 3667 10966
TIME...MOT...LOC 2038Z 144DEG 21KT 3661 10963 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 9:27 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 29, 9:27 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
927 AM MST Thu Jul 29 2021

.SYNOPSIS...Plentiful monsoonal moisture will persist over
northern Arizona through the weekend. The greatest thunderstorm
coverage is expected today and Friday, with storms capable of
producing high rain rates and flash flooding.

&&

.UPDATE...The scattered shower activity across western Coconino
and northern Yavapai counties from earlier this morning has
diminished leaving some leftover mid-level clouds. With the
remainder of northern Arizona clear to scattered in cloud coverage
as of now, expect sufficient diurnal heating to take place. This
coupled with an abundant amount of monsoonal moisture should
result in widespread thunderstorm coverage for today. Anticipate
cumulus buildups forming now across the higher terrain
transitioning into thunderstorms by 11am - 12pm MST. Coverage
increases throughout the day continuing into the evening hours
with flash flooding being the main threat. Showers and
thunderstorms could continue overnight for areas mainly west of
I-17 & Hwy 89. Most activity tapers after midnight.

&&

.PREV DISCUSSION /321 AM MST/...Showers and thunderstorms have
already begun to move across the region this morning as seen on
radar. This has started over the White Mountains, Mogollon Rim and
the higher elevations of north-central Arizona. This activity
will build throughout the day with showers and thunderstorms
moving into the lower elevations through the afternoon and evening
hours. Activity looks to persist into the nighttime hours. Friday
through Sunday looks to be the most widespread activity for the
week. The risk of flash flooding continues through this timeframe
due to soil moisture content and storms capable of producing high
rain rates. Beginning Monday, monsoonal activity looks to
decrease, similar to last week. Differences in models have this
solution not completely sold just yet, however, there is a chance
that high pressure moves overhead which will limit thunderstorm
activity and increase temperatures. This is not a guarantee and
updates to the forecast in the coming days will help us to hone in
on a solution.

&&

.AVIATION...For the 18Z package...Mainly VFR conditions expected.
Thunderstorm activity develops after 18Z with brief periods of
MVFR conditions and gusty and erratic winds in and around
thunderstorms. Scattered shower and thunderstorm coverage is then
expected to decrease after 06Z Friday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to widespread thunderstorm coverage is
expected both today and Friday with flash flooding and lightning
being the primary hazards. Light winds are expected outside of
thunderstorm activity.

Saturday through Monday...Scattered storms are forecast Saturday
and Sunday. Storm coverage and rainfall intensity may begin to
decrease on Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia/Kobold
AVIATION...LaGuardia
FIRE WEATHER...Kobold

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 29, 7:52 AM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
752 AM MST THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     FLASH FLOOD      1 SW COTTONWOOD-VERDE V 34.70N 112.01W
07/24/2021                   YAVAPAI            AZ   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            SW COTTONWOOD-VERDE VILLAGE. THIS IS A POST
            EVENT REPORT FROM SATURDAY NIGHT. FLOOD
            WATERS SWEPT A VEHICLE AWAY IN A LOW WATER
            CROSSING ALONG CAMINO REAL NEAR ROCKY KNOLLS
            RD. FLOOD WATERS WERE ESTIMATED TO BE 8 FEET
            DEEP. SEARCH AND RESCUE EFFORTS FOUND THE
            MISSING VEHICLE OCCUPANT DECEASED DOWNSTREAM
            AT THE CONFLUENCE OF THE VERDE VALLEY ON
            WEDNESDAY.

&&

NL
Local storm report, Jul 29, 12:42 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1242 PM MST THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             1 WSW PARKS             35.26N 111.96W
07/29/2021  E0.75 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:47 PM MSTSpecial Weather StatementFGZ28 min
Jul 28, 7:06 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 28, 7:18 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 29, 11:48 AM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 29, 11:57 AM MSTSevere Thunderstorm WarningFGZApache, Navajo33 min
Jul 29, 12:21 PM MSTSevere Thunderstorm WarningFGZApache24 min
Jul 29, 12:36 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jul 29, 12:44 PM MSTSevere Thunderstorm WarningFGZApache31 min
Jul 29, 12:53 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 29, 12:57 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 1:07 PM MSTSevere Thunderstorm WarningFGZApache, Navajo38 min
Jul 29, 1:10 PM MSTSevere Thunderstorm WarningFGZApache50 min
Jul 29, 1:23 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Jul 29, 2:05 PM MSTFlash Flood WatchFGZApache, Coconino, Navajo, Yavapai31 hr
Jul 29, 2:09 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 29, 2:16 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 2:41 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 29, 3:03 PM MSTSevere Thunderstorm WarningFGZApache, Navajo27 min
Jul 29, 3:41 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo3 hr
Jul 29, 4:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.